ADVERTISEMENT

Q: Our 10-year old Australian Shepherd-mix has been treated for four years for seizures. She became overweight, largely due to all the medications: potassium bromide and phenobarbital for seizures, as well as thyroid medication and steroids for allergies. We slowly weaned her from the meds and she lost 20 pounds. She’s acting like a puppy again, except that her seizures have returned.

Is there anything we can do to prevent the seizures, but still not have our dog gain weight or be reduced to a zombie state? – P.B., Las Vegas, Nev.

A: Veterinary neurologist Dr. Michael Podell, of Chicago, says the drugs you’re using to control seizures are first generation drugs, ripe with potential side effects. Newer choices are not only more effective, but it’s also less likely your dog would experience adverse reactions. Levetiracetam and Zonisamide are among the newer drugs.

Still, Podell can’t help but wonder about the role the steroids and/or thyroid medication may have played in your dog’s weight gain. No matter, though, since the other meds may be a better choice, so speak with your veterinarian. You could also seek out a veterinary neurologist through the American College of Veterinary Internal Medicine, www.acvim.org.

...

Q: Six years ago, I rescued a boxer. During an annual checkup, the veterinarian suggested a twice-annual shot (ProHeart 6), as opposed to a monthly heartworm pill. Just under two months later, Gator began to have seizures. Mostly the seizures were brief. Then, one night Gator suffered a major seizure and began to defecate and vomit; he never seemed to really come out of it. On the advice of the veterinarian, we had our 13-year-old dog euthanized. The alternative was a diminished quality of life with more seizures. Later, we read in the paper that an older dog should never have the heartworm shot. Any thoughts? – H.B., St. Petersburg, Fla.

A: I’m sorry for your loss. You should know that according to Podell, you did nothing wrong.

“If an adverse response was a result of the heartworm preventive (which is safe for older dogs in otherwise good health), it likely would have occurred much sooner,” he says. “Boxers over about 6 years old have a 10 times greater risk of seizures resulting from brain tumors. If that is what happened with your dog, there is no likely link to the heartworm preventive. Sadly, we see what you describe in boxers too often, and they often don’t make it to 13.”

While what happened to your dog is very sad, I suspect he lived a wonderful life and was very much loved.

I’m actually a fan of ProHeart 6 (nothing is for all pets, so see your veterinarian) because it forces heartworm compliance. Believe it or not, one common reason why dogs get heartworm disease is that their owners simply forget to give the preventive, or some dogs secretly spit it out. A few columns back, a reader wrote in about a kleptomaniac dog hiding a stash of the chewable pills under the bed.

ProHeart 6, which must be given by a veterinarian trained in its use, forces pet owners to visit a veterinarian twice a year (for two injections). In doing so, veterinarians can also practice preventive care because they have an opportunity to catch illness early.

...

Q: Our 15-year-old toy poodle passes so much gas that she can clear the room. She’s healthy, but was diagnosed with diabetes. I give her insulin injections. Otherwise, for her age, she’s doing well. Our veterinarian suggested Beano, but that’s not helping at all. Any suggestions? – P.C., Las Vegas, Nev.

A: Dr. Mark Russak Berlin, Conn.-based immediate past president of the American Animal Hospital Association suggests it’s likely that when your dog was diagnosed with diabetes, there was a change in diet. And that change just hasn’t agreed with your pooch. Ask your veterinarian how you can gradually transition to another choice. Another possibility: Your dog gets table scraps and/or treats regularly, and these are causing the gas.

Send email to petworld@stevedale.tv. Include your name, city and state.